Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Flareup after ESWT normal?

Posted by Buck T. on 5/09/04 at 19:40 (150302)

Dear doctors and everyone: Had ESWT two weeks ago and have had flareup. It was paintful when I went in but seems to be worse. Any ideas?

Reason I'm asking is I had ESWT on other foot months ago and this didn't happen. Thanks,

Buck

Re: Flareup after ESWT normal?

goose on 5/10/04 at 11:12 (150325)

Hi Buck,

I had a bad flare up too, a few weeks after my treatemnt. My pod said this is not unsual because ESWT is designed to cause some tissue damage to re-activate the healing process. It is tempting to ice - I didn't but might the next time (I am having it again next week). Otherwise, take some extra strength Tylenol and stay off your feet for a few days. Hope it passes soon!

Re: Flareup after ESWT normal?

Ed Davis, DPM on 5/10/04 at 18:28 (150350)

Buck:
A couple of considerations.
1)Patients often experience a lessening of pain in the week immediately following ESWT with a return to 'status quo' the week after. If there was any increase in physical activity in that intervening week, the 2nd week can feel worse.
2) ESWT has not really had any permanent effect by the second week. So this may simply be the course of the problem waxing and waning to some degree. Also remember that ESWT is not a substitute for other treatments so if one is to do stretching, PT, night splints, orthotics and so on, make sure to stay the course.
Ed

Re: Flareup after ESWT normal?

Buck T. on 5/11/04 at 19:43 (150429)

Thanks Dr. Ed. I was pretty active week after ESWT and probably should have taken it easier. I am using your Triad approach and will stay after it. I am starting to feel better. Like most pf suffers, I tend to panic. Thanks for taking time to help.

Sincerely, Buck

Re: Flareup after ESWT normal?

Buck T. on 5/11/04 at 19:46 (150430)

Thanks Goose for the comeback. I should have stayed off my feet more. Yeah, it was really tempting to use the ice -- but I didn't. It's beginning to feel better. Hope you next session goes smoothly. Be watching here to see how you are doing.

Sincerely, Buck

Re: Flareup after ESWT normal?

Janice N on 5/15/04 at 18:52 (150651)

I had ESWT about two and a half weeks ago. I have some questions. How come you have to stop using ice and the antinflammatories afterwards? Also I had injections to numb my foot but was shocked at how much the ESWT hurt. Was it that my foot was not numb enough or is it supposed to hurt? The person doing it said I just had a low threshold of pain. He has no idea how long I waited to seek treatment and I was in agony when I did go. The back of my heel was treated last so it had been 15 minutes since it was injected. It hurt worse than the bottom part of my foot. But then most of the pain is at the back of the heel.
My foot fewlt pretty good the first week and I started sleeping well again for the firt time in a year. At what point and time can I use ice and Bextra again?

Re: Flareup after ESWT normal?

Buck T. on 5/16/04 at 20:02 (150678)

Hi Janice: Doctors better at this but let me use inept layman's language to help. ESWT causes new blood vessels to make healthier tissue around damaged area, So, you don't want to restrict this process with ice or anitinflammatories. I think Dr. Z says this process only goes on for six weeks -- after that you can use ice and antinflammatories. Other Docs may say it takes longer. My POD gave me extra deadeners because first shots didn't work enough. I've had three treatments with high enery Dornier and felt nothing after deadening. The deadening should last more than 30 minutes in my opinion.
I assume they are treating you for pf is that right? Let me know if I can help more.

Buck

Re: ESWT FOR TENNIS ELBOW

David H on 5/19/04 at 11:29 (150838)

Has anyone had ESWT for tennis elbow? I had my first treatment yesterday. I have suffered with this for several years, none of the conventional treatments have worked.Please advise.